[Skip to Content]
[Skip to Content Landing]
Article
June 1971

Protein-Losing Enteropathy Associated With Arsenic Poisoning

Author Affiliations

Tokyo
From the Gastrointestinal Unit, Department of Pediatrics, National Children's Hospital, Tokyo.

Am J Dis Child. 1971;121(6):515-517. doi:10.1001/archpedi.1971.02100170097015
Abstract

An 8-year-11-month-old girl had protein-losing enteropathy associated with arsenic poisoning; to our knowledge, this is the first such case to be reported. A total dose of about 31 mg of arsenic trioxide was given orally during a two-month period for verrucae planae juveniles of the dorsal surface of the hands. About four weeks later edema, especially of the legs and eyelids, was noted. Jejunal biopsy with a Crosby's capsule revealed an abnormal dilated villus and mild atrophy of the submucosa. The treatment with dimercaprol resulted in improvement of both hypoproteinemia and edema.

×